Hail, Cheyenne
- When
- July 27, 11:20 AM MST
- Where
- Cheyenne County, 4.84 mi N of Colton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.220, -102.860
A strong thunderstorm moved across Cheyenne County producing large hail. A trained spotter at the Sidney Airport measured hail varying in size from nickels to quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong thunderstorm moved across Cheyenne County producing large hail. A trained spotter at the Sidney Airport measured hail varying in size from nickels to quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 4:38 AM MST, 6 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 538 AM MDT Fri Jul 27 2018 .UPDATE... Issued at 535 AM MDT Fri Jul 27 2018 Sending out a quick update to mention some areas of fog on the I-80 Summit and Laramie this morning. In addition, we mentioned Sidney as well. Latest satellite and webcams were showing this take place, but it should burn off fairly quickly by mid morning. && .SHORT TERM...(Today and tonight) Issued at 425 AM MDT Fri Jul 27 2018 The main concern today will be the evolution of the shortwaves and speed maxes as they encounter the strong instability and increasing wind shear today. Latest water vapor loop was showing a very complex pattern today with several pieces of energy rotating through Wyoming and Montana. These features are very subtle and difficult to track, but they will play a significant role on things evolve today. The main concern at this point looks to be the potential vorticity anomalies moving through northwest Wyoming. These features appear to be the most distinct with even some shower activity develop near Sheridan Wyoming. Timing of these shortwaves should be around mid to late afternoon when they start to impact the northern Laramie Range. Another concern is the activity over southern Montana. If these potential vorticity anomalies can interact with the storms over Wyoming it may tend to weaken the cap over this region. Convection Allowing Models (CAMS) are showing various solutions today, but there are all pointing towards some initiation across northern and eastern Wyoming and peeling this southeast into the higher cape/shear environment. If these storms can become organized and dive southeast they will become significant and have the potential of producing very large hail up to baseball size, damaging winds, and even a couple of tornadoes, due to strong veering in the (0-2km layer).The main threat for these storms still looks be around the southern Nebraska panhandle, but I would not be surprised if there could be some severe storms in southeast Wyoming mainly along and east of I-25. May even see a few storms pop up over the southern Laramie Range due to mountain wave potential from the stronger winds aloft coming in towards evening. All in all a very active day setting up, so please stay alert. The thunderstorms should begin to exit the area by midnight. .LONG TERM...(Saturday through Thursday) Issued at 425 AM MDT Fri Jul 27 2018 The active thunderstorm pattern will continue through Sunday with more daily afternoon risks for strong to severe storms, due to strong shear and deep moisture for this time of year. Meanwhile, the upper level ridge expected to build over the area during the middle of next week, which will help dry us out a bit. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1045 PM MDT Thu Jul 26 2018 Active weather is expected this TAF period with multiple rounds of showers and thunderstorms developing ahead of an upper level trough. Expect VFR conditions to begin late overnight into early tomorrow before showers and storms develop. Expect severe thunderstorms with CB to FL500 and MVFR to IFR conditions at area terminals. Mid level CIGS will persist into tomorrow evening before clearing overnight. && .FIRE WEATHER... Issued at 425 AM MDT Fri Jul 27 2018 No real fire weather concerns are expected until the middle of next week when the upper level ridge builds over the area. Otherwise, high humidity, light wind speeds and afternoon thunderstorms will limit the potential for critical fire weather conditions. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...REC SHORT TERM...REC LONG TERM...REC AVIATION...AL FIRE WEATHER...REC
Hazardous Weather Outlook National Weather Service Cheyenne WY 458 AM MDT Fri Jul 27 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 281100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 458 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT More strong to severe thunderstorms are expected today with the best chance of severe storms mainly along and east of the I-25 corridor. The main threats will be large hail, damaging winds, and perhaps a couple of tornadoes. These storms will generally move southeast at 30 to 35 mph. The storms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The active pattern will continue with more scattered strong to severe thunderstorms anticipated Saturday and Sunday. .Spotter information statement...Skywarn spotter activation can be expected this afternoon and evening. WYZ103>106-109>116-281100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 458 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A few strong thunderstorms will be possible this afternoon and early this evening with the main threats being small hail and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will continue Saturday and Sunday with more chances of strong thunderstorms. The main threats will be small hail and gusty winds. .Spotter information statement...Skywarn spotter activation is not anticipated.
Special Weather Statement National Weather Service Cheyenne WY 915 AM MDT FRI JUL 27 2018 NEZ020-021-054-055-271600- Kimball NE-Cheyenne NE-Morrill NE-Banner NE- 915 AM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN KIMBALL...SOUTHERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 1000 AM MDT... At 914 AM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Dix, or 13 miles northeast of Kimball, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sidney, Potter, Dalton, Dix, Gurley, Brownson, Harrisburg and Sidney Airport. This includes Interstate 80 in Nebraska between mile markers 28 and 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4135 10390 4159 10378 4155 10278 4103 10297 TIME...MOT...LOC 1514Z 290DEG 42KT 4140 10352 Claycomb
Special Weather Statement National Weather Service Cheyenne WY 1021 AM MDT FRI JUL 27 2018 NEZ019-096-WYZ108-271700- Scotts Bluff NE-South Sioux NE-Goshen County WY- 1021 AM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF... SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 1100 AM MDT... At 1020 AM MDT, Doppler radar was tracking a strong thunderstorm over Lingle, or 7 miles northwest of Torrington, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Torrington, Mitchell, Morrill, Lingle and Henry. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4206 10441 4224 10436 4218 10371 4191 10379 TIME...MOT...LOC 1620Z 282DEG 25KT 4214 10429 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
1118 AM MDT FRI JUL 27 2018
NEZ019-096-271745-
Scotts Bluff NE-South Sioux NE-
1118 AM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF AND SOUTHEASTERN
SIOUX COUNTIES UNTIL 1145 AM MDT...
At 1117 AM MDT, Doppler radar was tracking a strong thunderstorm over
Mitchell, or 8 miles northwest of Scottsbluff, moving southeast at 40
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Minatare, Lake Minatare
Campground, Scotts Bluff National Monument, Hubbard Hill, Scottsbluff
Airport, Lake Minatare, Lake Alice, Melbeta and McGrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4188 10390 4204 10388 4203 10341 4171 10338
4171 10365
TIME...MOT...LOC 1717Z 299DEG 35KT 4193 10380
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
1210 PM MDT FRI JUL 27 2018
NEZ055-271900-
Cheyenne NE-
1210 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 100 PM MDT...
At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 7 miles north of Sidney, moving southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sidney, Lodgepole, Colton and Sunol.
This includes Interstate 80 in Nebraska between mile markers 59 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4100 10262 4101 10287 4122 10310 4133 10295
4121 10261
TIME...MOT...LOC 1810Z 302DEG 23KT 4124 10299
HammerThe Cheyenne radar (KCYS), 163 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786658.